Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

June 3, 2021Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jun 3, 2021, 12:02 AM EDT for Darlington County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 12:02 AM EDT (04:02 UTC)
Expired
Jun 3, 2021, 12:45 AM EDT
In force
43 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS82 KILM 030402
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
1202 AM EDT Thu Jun 3 2021
 
SCZ017-023-030445-
Marlboro SC-Darlington SC-
1202 AM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN DARLINGTON AND CENTRAL
MARLBORO COUNTIES UNTIL 1245 AM EDT...

At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Hartsville, moving northeast at 25 mph.

Pea size hail and frequent lightning will be possible with this 
storm.

Locations impacted include...
Hartsville, North Hartsville, Dovesville, Oats, Mont Clare, Lydia,
Auburn, Floyd, Swift Creek, Kellytown, Society Hill and Carolina
Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 8015 3449 8005 3449 8002 3450 7999
      3449 7996 3450 7992 3449 7990 3449 7988
      3452 7986 3453 7983 3459 7981 3447 7964
      3422 8011 3427 8014 3428 8013 3430 8016
      3433 8018 3436 8018 3437 8019
TIME...MOT...LOC 0401Z 224DEG 20KT 3439 7998 

$$

IGB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jun 2, 7:45 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 7:45 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
745 PM EDT Wed Jun 2 2021

.SYNOPSIS...
Tropical moisture will be transported north across the Carolinas
over the next several days bringing much needed rainfall. Rain
chances should lessen over the weekend as temperatures rise
slightly.

&&

.UPDATE...
Biggest feature in tonight's forecast update concerned
PoPs/Wx/QPF in the slow moving heavy band of convection
extending across western Horry and Columbus counties and
extending northward. Radar estimates in this area today are as
high as 4 inches along the Little Pee Dee River and a couple of
mesonet stations in Fair Bluff and Aynor have picked up over 2
inches so far. This activity should gradually weaken over the
next couple hours, but new convective development is anticipated
late tonight across the coastal waters south of Cape Fear,
likely pushing onshore into Southport and Wilmington before
daybreak. No significant changes to other forecast parameters
were needed.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Deep moist southerly flow around strong offshore high pressure will
keep the weather unsettled through Thursday night. Scattered showers
with isolated thunderstorms across inland areas will continue until
around sunset. Focus overnight will shift back to southeast NC as
axis of greatest moisture shifts eastward. Tomorrow will be a repeat
of scattered showers early before axis of moderate rainfall shifts
inland Thursday afternoon.

As an upper trough approaches the area late Thursday, 0-6km shear
strengthens around the I-95 corridor as the day progresses.
Therefore if any storms get deep enough to tap into the stronger
shear, which is a low chance, could see an isolated strong storm or
two develop and far inland counties are in a marginal risk for
severe weather. Cloud cover is forecasted to be abundant enough to
inhibit deep convection. A weakening front approaches from the west
Thursday night with scattered to numerous showers, and isolated
thunderstorms, expected to move from west to east late Thursday
night into Friday morning.

Total forecasted rainfall is around 0.75-1.5" through Thursday
night. Given nature of expected shower coverage, some spots
could receive a bit more while others could receive much less.
Humidity remains elevated as dewpoints hover around 70 degrees
through, at least, Thursday night. Low temps tonight and
Thursday night around 70, with highs Thursday in the low 80s.
Like today, temperatures will fluctuate quite a bit Thursday
depending on cloud breaks and where rain cools the area.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Precipitable water values around 1.75" Friday though down from the
day before still represent the 90th percentile with respect to
climatology. Rain chances will remain in the likely category area-
wide. There may be a late day decline along the coast as the marine
layer marches inland but a veered flow aloft compared to days
previous will make this a slower process; will show this trend but
to a lesser degree than what was possible on a day like
today/Wednesday. Daytime highs will be close to normal because its
very hard to maintain overcast skies this time of year and we always
end up with enough insolation even between fairly widespread
showers. Based upon this assumption a small but non-zero severe
weather threat will develop late Friday afternoon as some mid level
dry air advects in coincident with some very weak PVA and even
some moderate 0-1km SRH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The main mid level trough axis swings through Saturday with just
weak training impulses that call for low end chance POPs area-wide
while an increase in insolation favors temperatures a few degrees
above climatology. The GFS may call for re-evaluation in its
depiction of a NW flow event-but it also looks like it suffers from
convective feedback. Similar highs slated for Sunday and with a
narrow ridge axis building overhead our 20-ish POPs appear just
fine. Monday through Wednesday the mid level ridge will poke up ahead
of the system opening up out of TX/OK. The pattern will become
pretty non-progressive and locally we should see a continuation of
warm weather with isolated to perhaps scattered mainly diurnal
thunderstorms i.e. early June weather.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A large area of convection located just east of the FLO and LBT
airports should gradually weaken between 01z-03z, leaving
considerable moisture behind. Low ceilings could develop at both
of these airports between 07z-09z and last through daybreak.
Along the coast prevailing VFR conditions currently could
deteriorate overnight as convective showers develop offshore
and move north toward land. The best potential for impacts from
showers should exist at ILM after 06z, tapering off after
daybreak Thursday. Widespread showers and thunderstorms are
expected to develop inland Thursday mainly after 16z, affecting
the FLO and LBT airports. There is good potential for short
lived but significant flight category restrictions in heavy rain
and thunderstorms. Later forecasts will be able to give
specificity on timing.

Extended Outlook...Flight category restrictions are possible in
scattered showers and thunderstorms Thursday evening. Rain
chances may continue through the end of the week.

&&

.MARINE...
Through Thursday Night...With strong high pressure offshore, deep
southerly flow continues through Thursday night with scattered
showers and isolated thunderstorms throughout the forecast period.
Best chances for rain over coastal waters will likely be in the
overnight to early morning hours. Winds out of the south 10-15 kts
tonight and Thursday, with slight increase in speeds Thursday night
as a weak front approaches. 3-4 ft seas tonight will slowly increase
to 4-5 ft by Thursday night as SE wind wave builds.

FRIDAY THROUGH MONDAY...West atlantic high pressure sprawling on
Friday bringing pretty typical SW flow locally. And while it doesn't
move much Friday night into Saturday a moderate mid level trough
passing by to our north will lower pressures over land, weakening
the gradient over the waters allowing for an easing trend in both
wind and seas. With a little SE swell lingering due to the
aforementioned large oceanic high waves will only fall into the 2-3
ft range (in the absence of the swell with such paltry wind fields
we'd be looking at 2 ft or less).

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Thursday through
     Thursday evening for SCZ056.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...VAO
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TRA
MARINE...ILM
Hazardous weather outlook, Jun 2, 7:58 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
758 PM EDT Wed Jun 2 2021

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-031100-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
758 PM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and isolated thunderstorms are expected Thursday
and Friday, dropping heavy rainfall with minor flooding possible.
There is also a marginal risk for severe thunderstorms with strong,
gusty winds on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-110-SCZ054-031100-
Coastal Pender-Coastal Brunswick-Coastal Horry-
758 PM EDT Wed Jun 2 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-031100-
Coastal New Hanover-
758 PM EDT Wed Jun 2 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-031100-
Coastal Georgetown-
758 PM EDT Wed Jun 2 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ105-107-109-031100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Inland Pender-Inland New Hanover-Inland Brunswick-
758 PM EDT Wed Jun 2 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters
and southeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, Jun 2, 8:43 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
843 PM EDT Wed Jun 2 2021

NCZ087-096-099-030130-
Robeson NC-Columbus NC-Bladen NC-
843 PM EDT Wed Jun 2 2021

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL ROBESON...SOUTHWESTERN
BLADEN AND NORTH CENTRAL COLUMBUS COUNTIES UNTIL 930 PM EDT...

At 843 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abbottsburg, or 8 miles northwest of Whiteville, moving northeast at
15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Funnel cloud sightings are possible as well.

Locations impacted include...
Bladenboro, Boardman, Abbottsburg, Butters, Elkton, Emerson, Bladen
Community College and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3438 7880 3445 7894 3455 7895 3469 7879
      3447 7851
TIME...MOT...LOC 0043Z 240DEG 13KT 3444 7876

IGB
Local storm report, Jun 2, 8:58 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
858 PM EDT WED JUN 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          2 ESE EVERGREEN         34.41N  78.86W
06/02/2021                   COLUMBUS           NC   MEDIA

            VIDEO SHARED WITH A LOCAL BROADCAST METEOROLOGIST
            SHOWED A TORNADO ON THE GROUND WITH DEBRIS IN THE AIR.
            TIME ESTIMATED.

&&

EVENT NUMBER ILM2100041

TRA
Special weather statement, Jun 2, 11:19 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1119 PM EDT Wed Jun 2 2021

SCZ023-030400-
Darlington SC-
1119 PM EDT Wed Jun 2 2021

...SPECIAL WEATHER STATEMENT FOR CENTRAL DARLINGTON COUNTY UNTIL
MIDNIGHT EDT...

At 1119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lydia, or 7 miles south of Hartsville, moving northeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartsville, Darlington, North Hartsville, Clyde, Oats, Lydia,
Darlington Raceway, Auburn, Floyd, Swift Creek, Kellytown and
Carolina Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3448 8007 3430 7978 3419 8010 3420 8011
      3423 8011 3427 8014 3428 8013 3430 8016
      3433 8018 3436 8018 3437 8019 3434 8021
      3433 8024 3434 8025 3435 8028 3437 8029
TIME...MOT...LOC 0319Z 230DEG 13KT 3426 8012

IGB
Special weather statement, Jun 3, 12:02 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1202 AM EDT Thu Jun 3 2021

SCZ017-023-030445-
Marlboro SC-Darlington SC-
1202 AM EDT Thu Jun 3 2021

...SPECIAL WEATHER STATEMENT FOR NORTHERN DARLINGTON AND CENTRAL
MARLBORO COUNTIES UNTIL 1245 AM EDT...

At 1201 AM EDT, Doppler radar was tracking a strong thunderstorm over
Auburn, or near Hartsville, moving northeast at 25 mph.

Pea size hail and frequent lightning will be possible with this
storm.

Locations impacted include...
Hartsville, North Hartsville, Dovesville, Oats, Mont Clare, Lydia,
Auburn, Floyd, Swift Creek, Kellytown, Society Hill and Carolina
Pines Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 8015 3449 8005 3449 8002 3450 7999
      3449 7996 3450 7992 3449 7990 3449 7988
      3452 7986 3453 7983 3459 7981 3447 7964
      3422 8011 3427 8014 3428 8013 3430 8016
      3433 8018 3436 8018 3437 8019
TIME...MOT...LOC 0401Z 224DEG 20KT 3439 7998

IGB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:43 PM EDTSpecial Weather StatementILMBladen47 min
Jun 2, 9:00 PM EDTTornado WarningILMBladen30 min
Jun 3, 1:59 AM EDTSpecial Weather StatementILMPender16 min
Jun 3, 1:04 PM EDTSpecial Weather StatementILMPender56 min
Jun 3, 1:42 PM EDTSpecial Weather StatementILMBrunswick33 min
Jun 2, 11:19 PM EDTSpecial Weather StatementILMDarlington41 min
Jun 3, 11:50 AM EDTSpecial Weather StatementILMDarlington, Florence, Marion70 min
Jun 3, 6:40 PM EDTSpecial Weather StatementILMHorry35 min
Jun 3, 7:40 PM EDTSpecial Weather StatementILMDillon35 min
Jun 3, 7:47 PM EDTTornado WarningILMDillon, Marion28 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.